Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Square functions and uniform rectifiability

Authors: Vasileios Chousionis, John Garnett, Triet Le and Xavier Tolsa
Journal: Trans. Amer. Math. Soc. 368 (2016), 6063-6102
MSC (2010): Primary 42B20, 42B25; Secondary 28A75
Published electronically: November 12, 2015
MathSciNet review: 3461027
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper it is shown that an Ahlfors-David $ n$-dimensional measure $ \mu $ on $ \mathbb{R}^d$ is uniformly $ n$-rectifiable if and only if for any ball $ B(x_0,R)$ centered at $ \operatorname {supp}(\mu )$,

$\displaystyle \int _0^R \int _{x\in B(x_0,R)} \left \vert\frac {\mu (B(x,r))}{r... ...rac {\mu (B(x,2r))}{(2r)^n} \right \vert^2\,d\mu (x)\,\frac {dr}r \leq c\, R^n.$

Other characterizations of uniform $ n$-rectifiability in terms of smoother square functions are also obtained.

References [Enhancements On Off] (What's this?)

  • [ADT] J. Azzam, G. David, and T. Toro, Wasserstein distance and the rectifiability of doubling measures (I and II), in preparation.
  • [CMPT] V. Chousionis, J. Mateu, L. Prat, and X. Tolsa, Calderón-Zygmund kernels and rectifiability in the plane, Adv. Math. 231 (2012), no. 1, 535-568. MR 2935398,
  • [Da1] Guy David, Morceaux de graphes lipschitziens et intégrales singulières sur une surface, Rev. Mat. Iberoamericana 4 (1988), no. 1, 73-114 (French). MR 1009120 (90h:42026),
  • [Da2] Guy David, Wavelets and singular integrals on curves and surfaces, Lecture Notes in Mathematics, vol. 1465, Springer-Verlag, Berlin, 1991. MR 1123480 (92k:42021)
  • [DS1] G. David and S. Semmes, Singular integrals and rectifiable sets in $ {\bf R}^n$: Beyond Lipschitz graphs, Astérisque 193 (1991), 152 (English, with French summary). MR 1113517 (92j:42016)
  • [DS2] Guy David and Stephen Semmes, Analysis of and on uniformly rectifiable sets, Mathematical Surveys and Monographs, vol. 38, American Mathematical Society, Providence, RI, 1993. MR 1251061 (94i:28003)
  • [DKT] Guy David, Carlos Kenig, and Tatiana Toro, Asymptotically optimally doubling measures and Reifenberg flat sets with vanishing constant, Comm. Pure Appl. Math. 54 (2001), no. 4, 385-449. MR 1808649 (2002g:28007),$ \langle $385::AID-CPA1$ \rangle $3.0.CO;2-M
  • [DeL] Camillo De Lellis, Rectifiable sets, densities and tangent measures, Zurich Lectures in Advanced Mathematics, European Mathematical Society (EMS), Zürich, 2008. MR 2388959 (2009j:28001)
  • [Jo] Peter W. Jones, Rectifiable sets and the traveling salesman problem, Invent. Math. 102 (1990), no. 1, 1-15. MR 1069238 (91i:26016),
  • [KT] Carlos E. Kenig and Tatiana Toro, Free boundary regularity for harmonic measures and Poisson kernels, Ann. of Math. (2) 150 (1999), no. 2, 369-454. MR 1726699 (2001d:31004),
  • [LM] Triet Le and Facundo Mémoli, Local scales on curves and surfaces, Appl. Comput. Harmon. Anal. 33 (2012), no. 3, 401-437. MR 2950137,
  • [MT] Albert Mas and Xavier Tolsa, Variation for the Riesz transform and uniform rectifiability, J. Eur. Math. Soc. (JEMS) 16 (2014), no. 11, 2267-2321. MR 3283399,
  • [Ma] Pertti Mattila, Geometry of sets and measures in Euclidean spaces, Cambridge Studies in Advanced Mathematics, vol. 44, Cambridge University Press, Cambridge, 1995. Fractals and rectifiability. MR 1333890 (96h:28006)
  • [MMV] Pertti Mattila, Mark S. Melnikov, and Joan Verdera, The Cauchy integral, analytic capacity, and uniform rectifiability, Ann. of Math. (2) 144 (1996), no. 1, 127-136. MR 1405945 (97k:31004),
  • [Mal] Stéphane Mallat, A wavelet tour of signal processing, 3rd ed., Elsevier/Academic Press, Amsterdam, 2009. The sparse way; With contributions from Gabriel Peyré. MR 2479996 (2010g:94028)
  • [Mey] Yves Meyer, Wavelets and operators, Cambridge Studies in Advanced Mathematics, vol. 37, Cambridge University Press, Cambridge, 1992. Translated from the 1990 French original by D. H. Salinger. MR 1228209 (94f:42001)
  • [Na] Raghavan Narasimhan, Introduction to the theory of analytic spaces, Lecture Notes in Mathematics, No. 25, Springer-Verlag, Berlin-New York, 1966. MR 0217337 (36 #428)
  • [NToV] Fedor Nazarov, Xavier Tolsa, and Alexander Volberg, On the uniform rectifiability of AD-regular measures with bounded Riesz transform operator: the case of codimension 1, Acta Math. 213 (2014), no. 2, 237-321. MR 3286036,
  • [Pr] David Preiss, Geometry of measures in $ {\bf R}^n$: distribution, rectifiability, and densities, Ann. of Math. (2) 125 (1987), no. 3, 537-643. MR 890162 (88d:28008),
  • [PTT] D. Preiss, X. Tolsa, and T. Toro, On the smoothness of Hölder doubling measures, Calc. Var. Partial Differential Equations 35 (2009), no. 3, 339-363. MR 2481829 (2010g:28006),
  • [St] Elias M. Stein, Singular integrals and differentiability properties of functions, Princeton Mathematical Series, No. 30, Princeton University Press, Princeton, N.J., 1970. MR 0290095 (44 #7280)
  • [To1] Xavier Tolsa, Uniform rectifiability, Calderón-Zygmund operators with odd kernel, and quasiorthogonality, Proc. Lond. Math. Soc. (3) 98 (2009), no. 2, 393-426. MR 2481953 (2010f:28007),
  • [To2] X. Tolsa, Uniform measures and uniform rectifiability, submitted (2013).

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 42B20, 42B25, 28A75

Retrieve articles in all journals with MSC (2010): 42B20, 42B25, 28A75

Additional Information

Vasileios Chousionis
Affiliation: Department of Mathematics and Statistics, P.O. Box 68, FI-00014 University of Helsinki, Finland
Address at time of publication: Department of Mathematics, University of Connecticut, 196 Auditorium Road U-3009, Storrs, Connecticut 06269-3009

John Garnett
Affiliation: Department of Mathematics, 6363 Math Sciences Building, University of California at Los Angeles, Los Angeles, California 90095-1555

Triet Le
Affiliation: Department of Mathematics, David Rittenhouse Laboratory, University of Pennsylvania, 209 South 33rd Street, Philadelphia, Pennsylvania 19104

Xavier Tolsa
Affiliation: Institució Catalana de Recerca i Estudis Avançats (ICREA) and Departament de Matemàtiques, Universitat Autònoma de Barcelona, Catalonia

Received by editor(s): July 25, 2014
Published electronically: November 12, 2015
Additional Notes: The first author was funded by the Academy of Finland Grant SA 267047, and also partially supported by the ERC Advanced Grant 320501, while visiting Universitat Autònoma de Barcelona
The second author was partially supported by NSF DMS 1217239 and the IPAM long program Interactions Between Analysis and Geometry, Spring 2013.
The third author was partially supported by NSF DMS 1053675 and the IPAM long program Interactions Between Analysis and Geometry, Spring 2013.
The fourth author was funded by an Advanced Grant of the European Research Council (programme FP7/2007-2013), by agreement 320501, and also partially supported by grants 2009SGR-000420 (Generalitat de Catalunya) and MTM-2010-16232 (Spain).
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society